Hail, Weld
- When
- July 8, 6:16 PM MST
- Where
- Weld County, 0.87 mi SE of Erie
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.040, -105.040
A severe thunderstorm produced quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 8, 2:22 PM MST, 3 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 322 PM MDT Mon Jul 8 2019 .SHORT TERM...(This evening through Tuesday) Issued at 303 PM MDT Mon Jul 8 2019 Scattered thunderstorms have been developing on the plains over the last couple hours with a combination of showers and outflow boundaries currently being depicted in the radar data. Some storms on the plains will be strong enough to produce hail and/or damaging winds for the next couple hours. Shower activity extends back into the mountains as far west as KRIL and as far south as KALS. This line defines the back edge of the short wave trough that we have been tracking. As the trough continues in northeastward track, shower activity is expected to continue developing ahead of it. The HRRR shows that the majority of shower activity will be finished by 8 PM MDT with only isolated, weaker showers after that. Thunderstorms on the eastern plains will tap into better moisture and be strong to severe for the next couple hours. Forecast will show thunderstorms through the early evening and then rapid clearing by midnight. For Tuesday, drier westerly flow will prevail, leading to a rare summer day with no afternoon convection over the forecast area. Skies will be mostly sunny with temperatures warmer than today. .LONG TERM...(Tuesday night through Monday) Issued at 303 PM MDT Mon Jul 8 2019 For Tuesday night into Wednesday, a closed low will be to the North over North Dakota with the trough extending into portions of eastern Wyoming and Nebraska. A boundary bringing slightly cooler air and increasing stability will push into the northern plains by the evening hours on Tuesday helping to cap convection for Wednesday and decrease highs slightly into the lower to mid 80s. The only exceptions would be the higher elevations where there would be enough moisture to help diurnal heating spark some isolated convection by the late afternoon hours. Some models are more excited about these storms than others so will keep pops in the slight chance area for now. By late Wednesday into Thursday, the 596 DM ridge will continue to build over the desert SW cutting off moisture for much of the state. Models show some moisture making it under the ridge in the mid- levels on Thursday. The focus for isolated storms will mainly be over the higher terrain with just a slight chance across the Palmer Divide given increased NE flow from a circulation over the southern foothills. Storms will mainly produce light rain with some gusty winds. Temperatures will rebound slightly with highs across the plains in the lower 90s with 70s in the mountains. For the latter half of the week, the ridge remains in place over the region with an increasing plume of moisture from the desert SW. Precipitable water (PW) values will increase starting Saturday with GFS putting over an inch across the eastern plains through Sunday. Storm coverage is expected to increase through the weekend. Friday will be more isolated over the higher terrain and Park county with Saturday having more widespread scattered storms into the evening hours. Models show CAPE values increasing Saturday with values from 500 to just over 1500 j/kg over the far NE plains. Steering flow will be decent between 12 and 18 kts with deep layer shear just between 20 and 25 kts. PW values will be around 0.90 inches by Saturday evening. These storms could produce moderate to heavy rain and gusty winds. Similar story for Sunday with slightly lower confidence on storms making it onto the plains. Models are showing increased warming in the mid-levels over portions of the plains with increasing upper level zonal flow. Storms could have a hard time surviving as the move east off the higher terrain. If they are able to survive, the main hazards will be gusty winds with DCAPE values near 1500 j/kg. Highs over the weekend will reach back into the lower 90s with 70s expected in the high country. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 303 PM MDT Mon Jul 8 2019 Shower and thunderstorm activity in the Denver area should continue for a couple more hours, necessitating the mention of at least a chance of storms with gusty winds or heavy rain through about 6 PM MDT. After the next round of storms moves through, clearing skies should be the rule through the evening hours. Drier westerly flow aloft will then bring mostly clear skies and unlimited visibilities through Tuesday afternoon. Winds will return to drainage southerlies this evening and then be light and westerly through tomorrow. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Dankers LONG TERM...Bowen AVIATION...Dankers
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Mon Jul 8 2019 COZ030>051-091715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Mon Jul 8 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon. The storms will be most numerous in the mountains through the afternoon, and on the plains from mid-afternoon through the evening. Most of today's storms will produce brief heavy rain and wind gusts to 40 mph. Some of the storms on the eatern plains may become severe with large hail up to golf ball size, wind gusts to 60 mph, and up to 3 inches of rain in a couple of hours. The storms will end by 10 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday will be dry across the forecast area. From Wednesday through Friday there will be isolated thunderstorms during the afternoon hours. Increased chances of showers and thunderstorms will return by the weekend. Temperatures will continue to be slightly above normal with highs in the upper 80s to lower 90s through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
Special Weather Statement National Weather Service Denver CO 136 PM MDT Mon Jul 8 2019 COZ046-082000- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO- 136 PM MDT Mon Jul 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY UNTIL 200 PM MDT... At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Limon, moving northeast at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Limon and Genoa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3912 10369 3925 10372 3935 10354 3919 10345 TIME...MOT...LOC 1936Z 240DEG 9KT 3918 10365 RPK
Special Weather Statement
National Weather Service Denver CO
229 PM MDT Mon Jul 8 2019
COZ046-082100-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
229 PM MDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
300 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hugo, or 11 miles southeast of Limon, moving east at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Hugo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3924 10360 3930 10333 3914 10331 3910 10350
3910 10356
TIME...MOT...LOC 2029Z 264DEG 15KT 3919 10350
RPKSpecial Weather Statement
National Weather Service Denver CO
256 PM MDT Mon Jul 8 2019
COZ042-082130-
Northeast Weld County CO-
256 PM MDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL
330 PM MDT...
At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Grover, or 35 miles northeast of Greeley, moving east
at 10 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Grover and Keota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4071 10399 4065 10428 4083 10431 4085 10428
4089 10428 4094 10407
TIME...MOT...LOC 2056Z 251DEG 10KT 4078 10426
RPKSpecial Weather Statement National Weather Service Denver CO 416 PM MDT Mon Jul 8 2019 COZ044-048-082300- Morgan County CO-Logan County CO- 416 PM MDT Mon Jul 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN AND WESTERN LOGAN COUNTIES UNTIL 500 PM MDT... At 416 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles north of Westplains to 4 miles west of Merino, or along a line extending from 19 miles southeast of Kimball to 15 miles southwest of Sterling. Movement was east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Sterling, Merino, Peetz, Padroni, Westplains, Atwood, Logan Corners, North Sterling Reservoir, Pawnee Pass and Willard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Colorado. LAT...LON 4044 10314 4044 10358 4100 10356 4100 10310 TIME...MOT...LOC 2216Z 251DEG 21KT 4100 10346 4048 10344 RPK
Special Weather Statement National Weather Service Denver CO 421 PM MDT Mon Jul 8 2019 COZ048-082245- Logan County CO- 421 PM MDT Mon Jul 8 2019 ...Brief Landspout Tornadoes Possible... At 421 PM MDT, conditions are becoming favorable for the development of landspout tornadoes over central Logan county. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Sterling, Merino, Iliff, Peetz, Padroni, Atwood, Logan Corners and North Sterling Reservoir. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 4044 10344 4099 10342 4100 10299 4045 10305 RPK
Special Weather Statement National Weather Service Denver CO 430 PM MDT Mon Jul 8 2019 COZ044-082300- Morgan County CO- 430 PM MDT Mon Jul 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN COUNTY UNTIL 500 PM MDT... At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Gary, or 14 miles southeast of Fort Morgan, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gary. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4001 10375 4020 10373 4020 10348 4001 10348 TIME...MOT...LOC 2230Z 270DEG 13KT 4009 10367 RPK
The Denver radar (KFTG), 51 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834382, 834383.